Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 5, NWS San Angelo, TX

April 23, 2008Jones County, Shackelford County, Texas

NWS San Angelo, TX issued this flash flood warning at Apr 23, 2008, 5:19 PM CDT for Jones County, Shackelford County, Texas. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2008, 5:19 PM CDT (22:19 UTC)
Expired
Apr 23, 2008, 7:15 PM CDT
In force
116 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

Counties Jones County, TX, Shackelford County, TX

The radar

The Dyess AFB radar (KDYX), 32 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.3 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2008-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3092 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2008-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3092 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-83 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 232221
FFWSJT
TXC253-417-240015-
/O.NEW.KSJT.FF.W.0005.080423T2219Z-080424T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
519 PM CDT WED APR 23 2008

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SHACKELFORD COUNTY IN WEST CENTRAL TEXAS...
  EASTERN JONES COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 715 PM CDT

* AT 517 PM CDT...LOCAL FIRE DEPARTMENT OFFICIALS REPORTED FLASH   
FLOODING FROM A THUNDERSTORMS IN LEUDERS. STRONG THUNDERSTORMS WILL 
CONTINUE TO MOVE ACROSS SHACKELFORD AND EASTERN JONES COUNTY FOR THE 
NEXT HOUR. ANOTHER INCH OF RAINFALL IS POSSIBLE. WATER MAY TAKE SOME 
TIME TO SUBSIDE AFTER THE HEAVY RAINFALL ENDS. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ALBANY...
  FORT GRIFFIN...LUEDERS AND NUGENT

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3294 9962 3294 9916 3271 9922 3253 9941
      3253 9975
TIME...MOT...LOC 2219Z 180DEG 0KT 3253 9950

$$

11

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 3:26 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Apr 23, 3:26 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
326 PM CDT WED APR 23 2008

.SYNOPSIS...
CURRENTLY THIS AFTERNOON...ALONG THE NRN EDGE OF THE AREA...WHILE
DRY BOUNDARY OF SORTS IS WELL OFF TO THE W AND NOT EXPECTING IT TO
PUSH EWD INTO AREA TONIGHT. LOOKING FOR AREA AROUND THIS WEAK
FRONTAL BOUNDARY TO BE A CONTINUED FOCUS FOR THUNDERSTORM
DEVELOPMENT THROUGH THE EARLY EVENING HOURS. FURTHER S...STORMS
WHICH HAVE DEVELOPED OVER THE TRANS PECOS AREA WILL MOST LIKELY PUSH
EWD INTO THE SRN HALF OF THE AREA THROUGH THE WSW UPPER FLOW IN
ACCORDANCE WITH UPPER DISTURBANCES THAT WILL MOVE ACROSS WC TX
TONIGHT. SVR THREAT WILL CONTINUE ACROSS ENTIRE CWA TONIGHT...HAIL
AND HIGH WINDS...WITH ALSO TORNADIC THREAT ACROSS BIG COUNTRY.
STORMS SHOULD BE OUT OF THE AREA BEFORE DAYBREAK THU.

AS WE MOVE TOWARD THE WEEKEND...WILL HAVE ONE DAY BREAK BEFORE
RAIN CHANCES RETURN ON FRI AS A SFC FRONT IS EXPECTED TO MOVE
THROUGH WC TX. THEN ANOTHER FRONT WILL APPROACH PRETTY QUICKLY SAT
NIGHT INTO SUN. THEN HIGH PRESSURE WILL BUILD IN OVER WC TX FOR
THE BEGINNING OF NEXT WEEK. THE TWO SUCCESSIVE FRONTS WILL HELP
MODERATE HIGHS FOR SUN/MON TIME FRAME THEN WARMING BACK SLOWLY BY
THE MIDDLE OF NEXT WEEK.

.FIRE WEATHER...
RH/S WILL GO DOWN ACROSS WRN SECTIONS OF THE REGION THU MAINLY W
OF A ROTAN...TO ROBERT LEE...TO W OF OZONA...AS A DRY LINE WILL
TRY TO MAKE PROGRESS THU. HOWEVER...NOT LOOKING AT STRONG ENOUGH
WINDS AS WELL AS POSSIBLE RAIN FOR TONIGHT...TO KEEP FROM BECOMING
AN ELEVATED FIRE DANGER.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 66  87  63  79 /  50   0  10  20
SAN ANGELO 	 65  89  63  83 /  40   0  10  20
JUNCTION 	 65  86  65  83 /  30  10  10  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

11/KEISER
Hazardous weather outlook, Apr 23, 8:31 AM CDT, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
831 AM CDT WED APR 23 2008

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-241345-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
831 AM CDT WED APR 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT
A WEAK COLD FRONT HAS STALLED JUST NORTH OF INTERSTATE 20 ACROSS
THE BIG COUNTRY...THIS COMBINED WITH AN APPROACHING UPPER LEVEL
DISTURBANCE WILL BRING A GOOD CHANCE FOR SHOWERS AND
THUNDERSTORMS TODAY TO WEST CENTRAL TEXAS. ONE ROUND OF STORMS IS
ONGOING THIS MORNING...WITH THE POTENTIAL FOR MAINLY LARGE HAIL.
AFTER A BREAK...A SECOND ROUND OF STORMS IS POSSIBLE LATE THIS
AFTERNOON INTO THIS EVENING ALONG AN APPROACHING DRYLINE...WITH
THE POTENTIAL FOR VERY LARGE HAIL AND PERHAPS ISOLATED TORNADOES.
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE BIG
COUNTRY THROUGH THIS EVENING...WITH A SLIGHT RISK ACROSS THE
REMAINDER OF WEST CENTRAL TEXAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ANOTHER COLD FRONT WILL MOVE SOUTH ACROSS WEST CENTRAL TEXAS ON
FRIDAY ..BRINGING ANOTHER CHANCE FOR SHOWERS AND
THUNDERSTORMS...WITH THE BEST CHANCE ALONG AND EAST OF A BROWNWOOD
TO JUNCTION LINE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MOST LIKELY WILL BE NEEDED TODAY AND EVENING.

In the hours before

Local storm report, Apr 23, 4:33 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
433 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             ANSON                   32.76N 99.90W
04/23/2008  E0.88 INCH       JONES              TX   FIRE DEPT/RESCUE

0425 PM     TSTM WND DMG     ANSON                   32.76N 99.90W
04/23/2008                   JONES              TX   FIRE DEPT/RESCUE

            HIGH WINDS WERE BREAKING SEVERAL 5 INCH LIMBS ON TREES.

0429 PM     TORNADO          8 WSW HAWLEY            32.57N 99.94W
04/23/2008                   JONES              TX   STORM CHASER

&&

11
Local storm report, Apr 23, 4:47 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
447 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             4 W HODGES              32.59N 99.94W
04/23/2008  E1.50 INCH       JONES              TX   PUBLIC

0445 PM     TSTM WND DMG     HAWLEY                  32.61N 99.81W
04/23/2008                   JONES              TX   TRAINED SPOTTER

            ROOF BLOWN OFF OF A BUILDING.

&&

11
Local storm report, Apr 23, 4:51 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
451 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             HODGES                  32.59N 99.87W
04/23/2008  E1.75 INCH       JONES              TX   FIRE DEPT/RESCUE

&&

11
Local storm report, Apr 23, 4:57 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
457 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     TSTM WND DMG     3 N ANSON               32.80N 99.90W
04/23/2008                   JONES              TX   LAW ENFORCEMENT

            PICKUP TRUCK WAS BLOWN OVER.

0416 PM     TSTM WND DMG     ANSON                   32.76N 99.90W
04/23/2008                   JONES              TX   LAW ENFORCEMENT

            ROOF DAMAGE WAS NOTED IN TOWN.

0455 PM     HAIL             3 SE HAWLEY             32.58N 99.78W
04/23/2008  E1.00 INCH       JONES              TX   CO-OP OBSERVER

&&

11
Local storm report, Apr 23, 5:01 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
501 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TORNADO          5 SW LUEDERS            32.75N 99.68W
04/23/2008                   JONES              TX   AMATEUR RADIO

&&

HGUERRER
Special weather statement, Apr 23, 5:12 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
512 PM CDT WED APR 23 2008

TXZ054-127-128-232315-
NOLAN TX-TAYLOR TX-CALLAHAN TX-
512 PM CDT WED APR 23 2008

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 615 PM CDT FOR NOLAN...
TAYLOR AND CALLAHAN COUNTIES...

AT 510 PM CDT...A LINE OF STRONG THUNDERSTORMS WERE INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR FROM ABILENE TO HAPPY
VALLEY...MOVING EAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  CLYDE BY 520 PM CDT
  BAIRD BY 530 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THESE STORMS.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 2:19 PM CDTSevere Thunderstorm WarningSJTFisher26 min
Apr 23, 2:42 PM CDTSevere Thunderstorm WarningSJTFisher48 min
Apr 23, 2:55 PM CDTTornado WarningSJTFisher, Jones50 min
Apr 23, 3:19 PM CDTTornado WarningSJTFisher41 min
Apr 23, 3:40 PM CDTTornado WarningSJTFisher, Haskell, Jones50 min
Apr 23, 3:47 PM CDTTornado WarningSJTFisher, Jones43 min
Apr 23, 4:16 PM CDTTornado WarningSJTJones44 min
Apr 23, 4:21 PM CDTTornado WarningSJTHaskell, Jones39 min
Apr 23, 4:47 PM CDTTornado WarningSJTCallahan, Jones, Shackelford, Taylor43 min
Apr 23, 4:50 PM CDTSevere Thunderstorm WarningSJTCrockett, Irion25 min
Apr 23, 4:52 PM CDTTornado WarningSJTJones, Shackelford, Throckmorton38 min
Apr 23, 5:12 PM CDTTornado WarningSJTCallahan, Shackelford, Throckmorton33 min
Apr 23, 5:30 PM CDTSevere Thunderstorm WarningSJTCallahan30 min
Apr 23, 5:35 PM CDTTornado WarningSJTCallahan, Shackelford25 min
Apr 23, 5:54 PM CDTSevere Thunderstorm WarningSJTFisher, Jones36 min
Apr 23, 6:16 PM CDTSevere Thunderstorm WarningSJTCallahan, Taylor29 min
Apr 23, 6:38 PM CDTSevere Thunderstorm WarningSJTCallahan, Taylor37 min

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.